bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
Khresmoi - new !
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2017: O S A J J M A M F J
2016: D N O

 
  Other news for:
Antibiotics
Drugs, Non-Prescription
Skin Care
Skin Diseases
Sunburn
 Resources from HONselect
Some Medicines Boost Sensitivity to Sun
When taking medication, check with pharmacist to see if sun exposure is an issue

By Robert Preidt

MONDAY, July 17, 2017 (HealthDay News) -- It's well-known that too much time in the sun puts your skin at risk. But it's extra important to limit sun exposure when you're taking certain prescription medications, a pharmaceutical expert warns.

Drug-induced photosensitivity is similar to intense sunburns. It causes severe pain, skin peeling and blistering. People taking certain antibiotics and antidepressants are most at risk, said Cesar Munoz, clinical pharmacy manager in ambulatory care services at Harris Health System in the Houston area.

Even some over-the-counter medications can cause photosensitivity, so be sure to read the label of any medication you take. The Skin Cancer Foundation warns that pain-relievers -- such as ibuprofen (Advil, Motrin) and naproxen (Aleve) -- can cause photosensitivity.

The degree of skin reaction depends on several factors, such as drug strength and amount of sun exposure. Skin reactions can occur within minutes or up to 72 hours after exposure to the sun's rays.

Pharmacists typically warn patients about the risk of sun exposure when taking certain drugs.

"It's a pretty standard practice, but sometimes patients may forget or may be focused on other medication concerns during the consultation," Munoz said in a Harris Health System news release. "That's why it's important to read all your medicines' instructions, labels and listen to your caregivers."

Patients should stop using antibiotics if skin reactions occur and immediately contact their physician. But patients on antidepressants who have skin reactions should keep taking their medicine and contact their physician, Munoz recommended.

In addition, patients taking photosensitive medicines should: avoid direct sun exposure, especially between 10 a.m. and 3 p.m.; wear sun-protective clothing, hats and sunglasses when outdoors; and apply sunscreen with a sun-protection factor (SPF) of at least SPF 15 daily, he said.

If you have a reaction, use topical remedies such as cool wet dressings, anti-itch and cortisone-like drugs to relieve skin pain and discomfort; and contact a physician or go to the emergency room if a reaction appears severe or worsens, Munoz said.

More information

The U.S. Food and Drug Administration has more on drugs and sun sensitivity.

SOURCE: Harris Health System, news release, July 7, 2017

Copyright © 2017 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=724451

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Sensitivity and Specificity
Specialty Chemicals and Products
Risk
Physicians
Sunburn
Pharmacists
Pain
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact